Volume 10, Issue 4 (11-2020)                   JHSW 2020, 10(4): 373-384 | Back to browse issues page

XML Persian Abstract Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Pourhossein M, Pourbabaki R, Roudi E, Ahmadi Moshiran V, Maleck Khani H, Khodaverdloo S. Labeling as a Preventive Approach for Cognitive Errors by Medical Staff in the Use of Look-Alike-Sound-Alike (LASA) Medications: A Systematic Review. JHSW. 2020; 10 (4) :373-384
URL: http://jhsw.tums.ac.ir/article-1-6414-en.html
1- Department of Occupational Health Engineering, School of Public Health, Tehran University of Medical Sciences, Tehran, Iran
2- 1 Department of Occupational Health Engineering, School of Public Health, Tehran University of Medical Sciences, Tehran, Iran 2 Department of Occupational Health Engineering, School of Public Health, Kerman University of Medical Sciences, Kerman, Iran
3- Department of Occupational Health Engineering, School of Public Health, Mazandaran University of Medical Sciences, Sari, Iran
Abstract:   (363 Views)
Introduction: Errors are a byproduct of human information processing or cognitive functioning. Although everyone is disposed to an error while performing various activities, individual differences in cognitive abilities can lead to various types and rates of errors committed in similar situations. Human errors are one of the most important challenges in work environments, including health care systems, wherein such errors are abundantly occurring. Errors in the delivery of correct medications due to the resemblance in appearance and name are thus one of the cognitive errors that come about in health care systems. The main purpose of this systematic review was to evaluate evidence and approaches recently practiced to reduce medication errors caused by the use of look-alike-sound-alike (LASA) medications.
Material and Methods: The study was conducted on August 30, 2018, through searches in the databases of PubMed and Embase, all available years, using the Preferred Reporting Items for Systematic Reviews and Meta-Analyses (PRISMA) instructions. The searches were done in the titles or abstracts of the articles using the intended terms and the Medical Subject Headings (MeSH) index in combination. These studies were selected based on the inclusion and exclusion criteria and then categorized based on the type of interventions and outputs. Finally, the data were analyzed descriptively.
Results: The research designs and methods varied widely among the studies. There were also discrepancies in the number of participants, number of tests, type of medications, and test conditions. The approaches examined in these studies were tall-man lettering, color-coding, label background variations, and use of signs and symbols. Accordingly, 11 studies had utilized tall-man lettering and the most important reported in all articles were “error rate” and “response times”. As well, a wide range of medication names had been tested. It should be noted that medication
Conclusion: errors have different dimensions, but the errors caused by the look-alike-sound-alike (LASA) medications and the effect of tall-man lettering of medication name were only investigated in the present study. Laboratory studies in this respect have shown that tall-man lettering contributes to mitigating the rate of errors, which might be due to the better legibility of labels, but evaluations in real work environments are needed to reinforce this conclusion. There is also insufficient evidence to support color-coding, as well as several other approaches such as use of signs and symbols. Because of the novelty of the studies in this field, no uniform mechanism has been so far introduced.
Full-Text [PDF 300 kb]   (106 Downloads)    

Type of Study: Research | Subject: Special
Received: 2020/12/2 | Accepted: 2020/11/30 | Published: 2020/11/30

Add your comments about this article : Your username or Email:
CAPTCHA

© 2017 All Rights Reserved | Health and Safety at Work

Designed & Developed by : Yektaweb